75-Year-Old Woman With Abdominal Pain and Constipation.

Citation metadata

Date: Jan. 2022
From: Mayo Clinic Proceedings(Vol. 97, Issue 1)
Publisher: Elsevier, Inc.
Document Type: Clinical report
Length: 2,835 words
Lexile Measure: 1680L

Document controls

Main content

Article Preview :

A75-year-oId woman presented to the emergency department with a 1-year history of worsening loose stools and abdominal discomfort. Over the course of the year, the patient had experienced regular cycles of liquid stool followed by constipation for the next few days. She had recently started taking loperamide on the days she had diarrhea as recommended by her primary care provider. She denied hematochezia, melena, nocturnal stooling, weight loss, or recent travel. She had a normal screening colonoscopy 4 years prior. Past medical history was notable for Alzheimer dementia, type 2 diabetes mellitus, hypertension, hyperlipidemia, and osteoarthritis. Medications included metformin, lisinopril, atorvastatin, and acetaminophen. There were no recent medication changes. She is a resident of a long-term care facility.

Physical examination revealed a frail elderly woman with body mass index of 17.4 kg/[m.sup.2]. The patient was afebrile and hemodynamically stable with a blood pressure of 122/68 mm Hg, heart rate of 84 beats/ min, and oxygen saturation of 99% on ambient air. Mucus membranes were dry and she had poor skin turgor. Cardiopulmonary examination was unremarkable. Abdominal exam revealed a mildly distended abdomen with a palpable mass in the right lower quadrant that was firm and tender to palpation. There was no rebound or guarding. Bowel sounds were hypoactive.

Initial laboratory evaluation revealed the following (reference ranges provided parenthetically): hemoglobin, 13.6 g/dL (12 to 15.5 g/dL) with a mean corpuscular volume of 94.5 fL (80 to 100 1L); leukocytes, 5.4x[10.sup.9]/L (3.4 to 9.6x[10.sup.9]/L) with a normal differential; platelet count, 248x[10.sup.9]/L (157 to 371x[10.sup.9]/L); sodium, 147 mmol/L (135 to 145 mmol/L); potassium, 3.6 mmol/L (3.6 to 5.2 mmol/L); alkaline phosphatase, 100 U/L (40 to 129 U/L); aspartate aminotransferase, 32 U/L (8 to 48 U/L); alanine aminotransferase, 30 U/L (7 to 55 U/L); total bilirubin, 0.4 mg/dL ([less than or equal to]1.2 mg/dL); direct bilirubin, 0.2 mg/dL ([less than or equal to]0.3 mg/dL); creatinine, 1.2 mg/dL (0.59 to 1.04 mg/dL); blood urea nitrogen, 23 mg/dL (6 to 24 mg/dL); lactate, 1.6 mmol/L (0.5 to 1 mmol/L); and lipase, 49 U/L (13 to 60 U/L).

1. Based on the patient's clinical history, which one of the following is the most likely explanation for the patient's symptoms?

a. Fecal Impaction with overflow diarrhea

b. Colorectal cancer

c. Metformin side effect

d. Inflammatory bowel disease (IBD)

e. Clostridioides difficile enterocolitis

This patient's altered bowel habits of chronic constipation intermixed with diarrhea and fecal incontinence are suspicious for a fecal impaction with overflow diarrhea. In elderly patients with dementia, paradoxical diarrhea and incontinence may be among the most common presenting symptoms in patients with fecal impaction. (1)

Although the patient presents with a persistent change in her bowel habits, she does not have rectal bleeding, anemia, or unexplained weight loss that would be suspicious for colorectal cancer. In addition, the patient had a normal colonoscopy 4 years prior. Given these findings, the likelihood of colorectal cancer in this patient is low.

Diarrhea is a very common side effect associated with the initiation or uptitration of metformin. The patient...

Source Citation

Source Citation   

Gale Document Number: GALE|A699362304